Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 2, NWS Great Falls, MT

May 20, 2008Gallatin County, Madison County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 20, 2008, 6:43 PM MDT for Gallatin County, Madison County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2008, 6:43 PM MDT (00:43 UTC)
Expired
May 20, 2008, 7:30 PM MDT
In force
47 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Gallatin County, MT, Madison County, MT

The radar

The Billings radar (KBLX), 227 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.7 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2008-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2008-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3180 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 210043
SVRTFX
MTC031-057-210130-
/O.NEW.KTFX.SV.W.0002.080521T0043Z-080521T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
643 PM MDT TUE MAY 20 2008

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GALLATIN COUNTY IN SOUTHWEST MONTANA...
  THIS INCLUDES THE CITY OF WEST YELLOWSTONE...
  EASTERN MADISON COUNTY IN SOUTHWEST MONTANA...

* UNTIL 730 PM MDT

* AT 641 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM NEAR ENNIS...MOVING NORTHEAST AT 48 MPH.

* LOCATIONS IN THE WARNING INCLUDE ENNIS AND WEST YELLOWSTONE.

WIND GUSTS TO 70 MPH ARE LIKELY WITH THIS STORM.

DAMAGING WINDS UP TO 67 MPH WERE REPORTED IN THE TOWN OF ENNIS WITH 
THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY 
AWAY FROM WINDOWS.

LAT...LON 4458 11124 4473 11136 4469 11143 4559 11204
      4579 11160 4586 11119 4508 11106 4507 11106
      4512 11111 4505 11114 4502 11110 4449 11109
TIME...MOT...LOC 0043Z 221DEG 42KT 4537 11171

$$

COHEN
2 follow-up statements
000 
WWUS55 KTFX 210113
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
711 PM MDT TUE MAY 20 2008

MTC031-057-210130-
/O.CON.KTFX.SV.W.0002.000000T0000Z-080521T0130Z/
MADISON MT-GALLATIN MT-
711 PM MDT TUE MAY 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR WESTERN GALLATIN AND EASTERN MADISON COUNTIES...

AT 709 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 11 MILES WEST OF
GALLATIN GATEWAY...OR 19 MILES WEST OF BOZEMAN...MOVING NORTHEAST AT
48 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOZEMAN
HOT SPRINGS...AMSTERDAM AND CHURCH HILL.

A WIND GUST OF 67 MPH WAS REPORTED IN THE TOWN OF ENNIS AROUND 640 
PM MDT. DAMAGING WINDS ARE LIKELY ACROSS THE WARNING AREA.

LAT...LON 4458 11124 4473 11136 4469 11143 4559 11204
      4579 11160 4586 11119 4508 11106 4507 11106
      4512 11111 4505 11114 4502 11110 4449 11109
TIME...MOT...LOC 0111Z 221DEG 42KT 4562 11140

$$

COHEN
000 
WWUS55 KTFX 210130
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
728 PM MDT TUE MAY 20 2008

MTC031-057-210138-
/O.EXP.KTFX.SV.W.0002.000000T0000Z-080521T0130Z/
MADISON MT-GALLATIN MT-
728 PM MDT TUE MAY 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GALLATIN AND EASTERN
MADISON COUNTIES WILL EXPIRE AT 730 PM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS WERE STILL POSSIBLE 
ACROSS WESTERN GALLATIN AND EASTERN MADISON COUNTIES.

LAT...LON 4458 11124 4473 11136 4469 11143 4559 11204
      4579 11160 4586 11119 4508 11106 4507 11106
      4512 11111 4505 11114 4502 11110 4449 11109
TIME...MOT...LOC 0128Z 221DEG 42KT 4577 11121

$$

COHEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:17 PM MDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 20, 3:17 PM MDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
317 PM MDT TUE MAY 20 2008

.DISCUSSION...

TONIGHT THROUGH THURSDAY...COLD FRONT EXTENDED FROM NW MONTANA
THROUGH SW IDAHO AT 20Z AND WILL CONTINUE MARCHING EAST. IT SHOULD
BE NEAR A HAVRE-LEWISTOWN LINE NEAR MIDNIGHT. STILL EXPECTING
SHOWERS AND THUNDERSTORMS TO ACCOMPANY THE FRONT. ALSO EXPECT A
BAND OF SHOWERS AND POSSIBLY THUNDERSTORMS BEHIND THE FRONT DUE TO
A WEATHER DISTURBANCE ALOFT. ON WEDNESDAY THERE WILL BE MOIST
SOUTHERLY FLOW ALOFT. WEATHER DISTURBANCES ARE EXPECTED TO AFFECT
MAINLY THE EASTERN FORECAST ZONES. INHERITED FORECAST WHICH HAD
LIKELY OR HIGHER POPS IN THE EAST AND CHANCE POPS OVER THE WESTERN
PLAINS AND VALLEYS STILL LOOKS GOOD. THEN AS AN UPPER LOW DEVELOPS
OVER THE GREAT BASIN WEDNESDAY NIGHT AND THURSDAY THE FLOW ALOFT
WILL TURN TO THE SOUTHEAST AND BRING PRECIPITATION TO WESTERN
PORTIONS OF THE FORECAST AREA AS WELL. EXPECT WIDESPREAD RAIN BY
THURSDAY. LIFT WILL BE GENERATED BY UPSLOPE FLOW PARTICULARLY OVER
THE PLAINS AS WELL AS LIFT OVER A COLDER AIRMASS OVER WESTERN
PORTIONS OF THE FORECAST AREA. AS HAS BEEN ADVERTISED EXPECT SNOW
LEVELS TO LOWER TO NEAR 6000 FEET BY LATE TONIGHT IN THE WEST AND
CONTINUE ABOUT THAT LEVEL THROUGH THURSDAY. BLANK

THURSDAY NIGHT THROUGH SUNDAY NIGHT...A VERY WET AND UNSETTLED
WEATHER PATTERN LOOKS TO BE SHAPING UP FOR THE HOLIDAY WEEKEND OVER
MUCH OF NORTH CENTRAL AND SOUTHWEST MONTANA. BOTH THE GFS AND ECMWF
ARE IN GOOD AGREEMENT THROUGH SATURDAY...THEN THEY DIVERGE A BIT
SAT NIGHT THRU SUN...BUT THEY ARE SHOWING SIMILAR RESULTS. THUS
EXPECT WET CONDITIONS FRIDAY AND SATURDAY AS AN AN UPPER LEVEL LOW
OVER SOUTHERN IDAHO CONTINUES TO ROTATE SHOWERS UP INTO CENTRAL
MONTANA. ON SATURDAY NIGHT THE GFS WEAKENS THE STORM SYSTEM A
BIT...WHILE THE ECMWF CONTINUES TO MAINTAIN THE UPPER LOWS STRENGTH
AND ALSO MOVE THE CENTER OF THE LOW TOWARDS CENTRAL MONTANA. GIVEN
THAT CLIMATOLOGY THIS IS THE WETTEST TIME OF THE YEAR...THE ECMWF IS
PREFERRED AND A WET/COOL WEEKEND IS POSSIBLE. RIGHT NOW PRECIP
CHANCES ARE ONLY IN THE SLIGHT CHANCE/CHANCEY CATEGORY FOR SATURDAY
NIGHT THROUGH SUNDAY NIGHT...BUT IF THE ECMWF CONTINUES TO LOOK LIKE
IT WILL BE THE CORRECT MODEL...THEN POPS COULD BE RAISED
SIGNIFICANTLY INTO THE HIGH CHANCE/LIKELY CATEGORY BY TOMORROW FOR
THE REMAINDER OF THE WEEKEND. (BASICALLY THE CURRENT FORECAST IS
GOING FOR SCATTERED SHOWERS THROUGH THE WEEKEND...BUT A WASHOUT IS
POSSIBLE IF THE ECMWF MODEL IS CORRECT.) OTHERWISE...EXPECT
GENERALLY CLOUDY CONDITIONS AND WELL BELOW NORMAL TEMPERATURES
ACROSS THE REGION FROM FRIDAY THROUGH SUNDAY. BRUSDA

MONDAY THROUGH TUESDAY...MODEL DIFFERENCES CONTINUE TO DETRACT FROM
FORECAST CONFIDENCE DURING THIS PERIOD. THE GFS AND ECMWF DISAGREE
IN POSITIONS AND STRENGTH OF SYSTEMS AFFECTING THE REGION DURING
THIS PERIOD...HOWEVER BOTH SOLUTIONS WOULD INDICATE A COOL UNSETTLED
PERIOD. MOSTLY CLOUDY SKIES ARE EXPECTED WITH ISOLATED TO SCATTERED
SHOWERS. TEMPERATURES SHOULD BE A LITTLE BELOW SEASONAL AVERAGES.  EK

&&

.AVIATION...
AN UPPER LEVEL TROUGH AND SURFACE COLD FRONT WILL APPROACH THE
REGION FROM THE WEST AND CROSS THE REGION THIS EVENING. EXPECT
INCREASING CLOUDS AS THE AIRMASS BECOMES UNSTABLE THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS PRECEDING THE COLD FRONT WILL REACH
WESTERN TERMINALS BY 00Z AND EASTERN TERMINALS BY 04Z WITH THE FRONT
CLEARING EASTERN AREAS AROUND 06Z TONIGHT. SHOWERS AND THUNDERSTORMS
WILL BE NUMEROUS ALONG THE COLD FRONT WITH GUSTY SURFACE WINDS AND
SMALL HAIL POSSIBLE. WINDS WILL BE FROM THE SOUTH TO SOUTHEAST
THROUGH THIS AFTERNOON AHEAD OF THE FRONT...SHIFTING TO THE WEST
BEHIND THE FRONT TONIGHT. SHOWERS WILL CONTINUE TONIGHT BEHIND THE
COLD FRONT WITH WIDESPREAD MVFR AND LOCAL IFR CONDITIONS IN SHOWERS
OVER MUCH OF CENTRAL AND SW MT. HOENISCH

&&

.HYDROLOGY...
FOR WEDNESDAY INTO THE WEEKEND RAINFALL TOTALS OF 1 TO 2 INCHES
ARE A GOOD BET OVER MUCH OF THE FORECAST AREA. TOTALS OF 2 TO 3
INCHES ARE POSSIBLE WHILE LOCALLY HIGHER RAINFALL TOTAL ARE NOT
OUT OF THE QUESTION. WITH STREAMS AND SOME RIVERS RUNNING HIGH DUE
TO RECENT SNOWMELT AND NOW AN EXPECTTATION OF SIGNIFICANT
RAINFALL..WILL ISSUE A FLOOD WATCH FROM WEDNESDAY NIGHT THROUGH
SUNDAY FOR THE ENTIRE FORECAST AREA WITH THE EXCEPTION OF NORTH
CENTRAL MONTANA. BLANK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  45  52  40  48 /  80  50  60 100
CTB  43  53  39  45 /  70  30  80 100
HLN  49  52  45  51 /  80  50  40  80
BZN  44  49  40  50 /  80  80  40  80
WEY  38  42  33  45 /  80  60  60  70
DLN  42  48  36  48 /  70  70  50  70
HVR  49  56  44  53 /  80  70  70 100
LWT  44  50  39  46 /  60  80  80 100

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM WEDNESDAY EVENING THROUGH SUNDAY AFTERNOON FOR
MTZ008>010-012>015-044>046-048>055.

SMALL STREAM FLOOD ADVISORY THROUGH THIS AFTERNOON FOR MTZ009.

SMALL STREAM FLOOD ADVISORY THROUGH WEDNESDAY AFTERNOON FOR MTZ008.

&&

SHORT TERM...BLANK
LONG TERM...HOENISCH
AVIATION...HOENISCH

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 20, 5:03 PM MDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
503 PM MDT TUE MAY 20 2008

MTZ008>015-044>055-211200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
503 PM MDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR NORTHWESTERN
BEAVERHEAD COUNTY THROUGH NOON MDT WEDNESDAY DUE TO RUNOFF FROM
MELTING SNOW. RIVERS...STREAMS...AND CREEKS ALONG THE ROCKY
MOUNTAIN FRONT SOUTH INTO SOUTHWEST MONTANA MAY ALSO RUN NEAR TO
SLIGHTLY ABOVE FLOOD STAGE THROUGH TONIGHT DUE TO SNOW
MELT...WHICH MAY CAUSE VERY LOCALIZED LOW LAND FLOODING.

OTHERWISE...A COLD FRONT WILL MOVE ACROSS SOUTHWEST AND NORTH
CENTRAL MONTANA THIS EVENING. THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER THE CONTINENTAL DIVIDE AND SOUTHWEST MONTANA AND
MOVE NORTHEAST ACROSS THE AREA TONIGHT. SOME THUNDERSTORMS WILL
BE STRONG WITH GUSTY WINDS...AND POSSIBLY SMALL HAIL. AN ISOLATED
SEVERE THUNDERSTORM WITH DAMAGING WINDS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF RAIN ARE EXPECTED THROUGH THE WEEKEND AND LOCAL FLOODING
IS POSSIBLE. THEREFORE...A FLOOD WATCH IS IN EFFECT FROM WEDNESDAY
EVENING THROUGH SUNDAY AFTERNOON FOR MOST OF SOUTHWEST AND NORTH
CENTRAL MONTANA...EXCEPT FOR HILL AND BLAINE COUNTIES. FLOOD PRONE
AREAS WILL CONTINUE TO BE MONITORED THROUGH THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 20, 6:26 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
626 PM MDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     NON-TSTM WND GST HELENA                  46.60N 112.02W
05/20/2008  M61 MPH          LEWIS AND CLARK    MT   ASOS

            WIND GUST TO 61 MPH

0606 PM     TSTM WND GST     10 NW WOLF CREEK        47.11N 112.22W
05/20/2008  E60 MPH          LEWIS AND CLARK    MT   TRAINED SPOTTER

            WIND GUST TO 60 MPH. VRY LITTLE RAIN BUT PLENTY OF
            THUNDER.

&&

WILLIAMSON DC
Local storm report, May 20, 6:43 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
643 PM MDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     ENNIS                   45.35N 111.73W
05/20/2008  M67 MPH          MADISON            MT   TRAINED SPOTTER

            WIND GUST TO 67 MPH FM THE SOUTH. NO RAIN

&&

WILLIAMSON DC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:42 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau48 min
May 20, 8:11 PM MDTTornado WarningTFXChouteau34 min
May 20, 8:40 PM MDTTornado WarningTFXChouteau35 min
May 20, 10:23 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus, Hill49 min
May 21, 12:28 PM MDTAreal Flood AdvisoryTFXBeaverhead2 hr
May 21, 2:31 PM MDTRiver Flood WarningTFXBeaverhead, Madison18 hr
May 21, 2:31 PM MDTRiver Flood WarningTFXGallatin5 days

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.